Taiwanese Journal of Mathematics

A Multiplicity Result for a Non-local Critical Problem

Hui Guo and Tao Wang

Full-text: Open access


In this paper, we are interested in the multiple solutions of the following fractional critical problem \[ \begin{cases} (-\Delta)^s u = |u|^{2_s^*-2} u + \lambda u &\textrm{in $\Omega$}, \\ u = 0 &\textrm{on $\mathbb{R}^N \setminus \Omega$}, \end{cases} \] where $s \in (0,1)$, $N \gt 4s$, $2^*_s = 2N/(N-2s)$, $\Omega$ is a smooth bounded domain in $\mathbb{R}^N$ and $(-\Delta)^s$ is the fractional Laplace operator. Because the nonlocal property of fractional Laplacian makes the variational functional of the fractional critical problem different from the one of local operator $-\Delta$. To the best of our knowledge, it is still unknown whether multiple solutions of the fractional critical problem exist for all $\lambda \gt 0$. In this paper, we give a partial answer. Precisely, by introducing some new ideas and careful estimates, we prove that for any $s \in (0,1)$, the fractional critical problem has at least $[(N+1)/2]$ pairs of nontrivial solutions if $0 \lt \lambda \neq \lambda_n$, and has $[(N+1-l)/2]$ pairs if $\lambda = \lambda_n$ with multiplicity number $0 \lt l \lt \min \{n,N+2\}$, via constraint method and Krasnoselskii genus. Here $\lambda_n$ denotes the $n$-th eigenvalue of $(-\Delta)^s$ with zero Dirichlet boundary data in $\Omega$ and $[a]$ denotes the least positive integer $k$ such that $k \geq a$.

Article information

Taiwanese J. Math., Volume 23, Number 6 (2019), 1389-1421.

Received: 16 August 2017
Revised: 20 October 2018
Accepted: 2 December 2018
First available in Project Euclid: 6 December 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J20: Variational methods for second-order elliptic equations 35J60: Nonlinear elliptic equations 35J67: Boundary values of solutions to elliptic equations 35R11: Fractional partial differential equations

multiple solutions minimax methods genus critical growth nonlocal operator


Guo, Hui; Wang, Tao. A Multiplicity Result for a Non-local Critical Problem. Taiwanese J. Math. 23 (2019), no. 6, 1389--1421. doi:10.11650/tjm/181201. https://projecteuclid.org/euclid.twjm/1544086876

Export citation


  • D. Applebaum, Lévy processes–-from probability to finance and quantum groups, Notices Amer. Math. Soc. 51 (2004), no. 11, 1336–1347.
  • B. Barrios, E. Colorado, A. D. Pablo and U. Sánchez, On some critical problems for the fractional Laplacian operator, J. Differential Equations 252 (2012), no. 11, 6133–6162.
  • H. Brézis and L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), no. 4, 437–477.
  • X. Cabré and J.-M. Roquejoffre, The innfluence of fractional diffusion in Fisher-KPP equations, Comm. Math. Phys. 320 (2013), no. 3, 679–722.
  • L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7-9 1245–1260.
  • A. Capozzi, D. Fortunato and G. Palmieri, An existence result for nonlinear elliptic problems involving critical Sobolev exponent, Ann. Inst. H. Poincaré Anal. Non Linéaire 2 (1985), no. 6, 463–470.
  • W. Chen, C. Li and B. Ou, Classification of solutions for an integral equation, Comm. Pure Appl. Math. 59 (2006), no. 3, 330–343.
  • Z. Chen, N. Shioji and W. Zou, Ground state and multiple solutions for a critical exponent problem, NoDEA Nonlinear Differential Equations Appl. 19 (2012), no. 3, 253–277.
  • W. Choi and J. Seok, Infinitely many solutions for semilinear nonlocal elliptic equations under noncompact settings, arXiv:1404.1132.
  • M. Clapp and T. Weth, Multiple solutions for the Brezis-Nirenberg problem, Adv. Differential Equations 10 (2005), no. 4, 463–480.
  • A. Cotsiolis and N. K. Tavoularis, Best constants for Sobolev inequalities for higher order fractional derivatives, J. Math. Anal. Appl. 295 (2004), no. 1, 225–236.
  • G. Devillanova and S. Solimini, Concentration estimates and multiple solutions to elliptic problems at critical growth, Adv. Differential Equations 7 (2002), no. 10, 1257–1280.
  • ––––, A multiplicity result for elliptic equations at critical growth in low dimension, Commun. Contemp. Math. 5 (2003), no. 2, 171–177.
  • A. Fiscella, G. Molica Bisci and R. Servadei, Bifurcation and multiplicity results for critical nonlocal fractional Laplacian problems, Bull. Sci. Math. 140 (2016), no. 1, 14–35.
  • H. Guo, Multiple solutions for Brezis-Nirenberg problems with fractional Laplacian, Electron. J. Differential Equations 2016 (2016), no. 153, 20 pp.
  • Y. Y. Li, Remark on some conformally invariant integral equations: the method of moving spheres, J. Eur. Math. Soc. (JEMS) 6 (2004), no. 2, 153–180.
  • R. Metzler and J. Klafter, The random walk's guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), no. 1, 77 pp.
  • S. Mosconi, N. Shioji and M. Squassina, Nonlocal problems at critical growth in contractible domains, Asymptot. Anal. 95 (2015), no. 1-2, 79–100.
  • E. Di Nezza, G. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math. 136 (2012), no. 5, 521–573.
  • G. Palatucci and A. Pisante, A global compactness type result for Palais-Smale sequences in fractional Sobolev spaces, Nonlinear Anal. 117 (2015), 1–7.
  • R. Servadei, The Yamabe equation in a non-local setting, Adv. Nonlinear Anal. 2 (2013), no. 3, 235–270.
  • ––––, A critical fractional Laplace equation in the resonant case, Topol. Methods Nonlinear Anal. 43 (2014), no. 1, 251–267.
  • R. Servadei and E. Valdinoci, Variational methods for non-local operators of elliptic type, Discrete Contin. Dyn. Syst. 33 (2013), no. 5, 2105–2137.
  • ––––, A Brezis-Nirenberg result for non-local critical equations in low dimension, Commun. Pure Appl. Anal. 12 (2013), no. 6, 2445–2464.
  • ––––, The Brezis-Nirenberg result for the fractional Laplacian, Trans. Amer. Math. Soc. 367 (2015), no. 1, 67–102.
  • ––––, Fractional Laplacian equations with critical Sobolev exponent, Rev. Mat. Complut. 28 (2015), no. 3, 655–676.
  • M. Struwe, Variational Methods: Applications to nonlinear partial differential equations and Hamiltonian systems, Second edition, Results in Mathematics and Related Areas (3) 34, Springer-Verlag, Berlin, 1996.
  • D. Zhang, On multiple solutions of $\Delta u + \lambda u + |u|^{4/(n-2)} u = 0$, Nonlinear Anal. 13 (1989), no. 4, 353–372.